Alert archive / Oregon / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 3, NWS Pendleton, OR

May 4, 2017Jefferson County, Wasco County, Oregon

NWS Pendleton, OR issued this severe thunderstorm warning at May 4, 2017, 10:53 PM PDT for Jefferson County, Wasco County, Oregon. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2017, 10:53 PM PDT (05:53 UTC)
Expired
May 4, 2017, 11:45 PM PDT
In force
52 min
Issued by
NWS Pendleton, OR
Area
Storm-based polygon

Counties Jefferson County, OR, Wasco County, OR

The radar

The Portland,OR radar (KRTX), 173 km from the middle of the area, began a volume at 05:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 11:10 PM PDTHAIL 1.75Madras, ORPUBLIC POST ON NWS FACEBOOK PAGE WITH PHOTO.
May 4, 11:15 PM PDTHAIL 1.53 W Madras, OR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 00:00Z, 5.9 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 00:00Z on 2017-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 00:00Z on 2017-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-264 J/kg
Mixed-layer LCL
1796 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

015 
WUUS56 KPDT 050553
SVRPDT
ORC031-065-050645-
/O.NEW.KPDT.SV.W.0003.170505T0553Z-170505T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pendleton OR
1053 PM PDT THU MAY 4 2017

The National Weather Service in Pendleton Oregon has issued a

* Severe Thunderstorm Warning for...
  Western Jefferson County in central Oregon...
  Southern Wasco County in northwestern Oregon...

* Until 1145 PM PDT

* At 1045 PM PDT, trained weather spotters reported a severe 
  thunderstorm producing large damaging hail up to golf ball size 
  and damaging winds in excess of 60 mph. This storm was located 
  near Culver, or 9 miles southwest of Madras, and moving northeast 
  at 45 mph.

* Locations impacted include...
  Madras, Culver, Metolius, Antelope, Warm Springs Reservation,
  Gateway, South Junction, Warm Springs, Willowdale and Simnasho.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe thunderstorms produce damaging winds, destructive hail, deadly
lightning and very heavy rain. For your protection, move to an
interior room on the lowest floor of your home or business. Heavy
rains flood roads quickly so do not drive into areas where water
covers the road.

&&

LAT...LON 4442 12124 4453 12143 4479 12164 4515 12165
      4491 12050
TIME...MOT...LOC 0553Z 219DEG 41KT 4454 12127 

$$

MJM
1 follow-up statement
186 
WWUS56 KPDT 050626
SVSPDT

Severe Weather Statement
National Weather Service Pendleton OR
1126 PM PDT THU MAY 4 2017

ORC031-065-050645-
/O.CON.KPDT.SV.W.0003.000000T0000Z-170505T0645Z/
Jefferson OR-Wasco OR-
1126 PM PDT THU MAY 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM PDT
FOR NORTH CENTRAL JEFFERSON AND SOUTHEASTERN WASCO COUNTIES...

At 1125 PM PDT, trained weather spotters reported a severe
thunderstorm producing large damaging hail up to two inches in
diameter and damaging winds in excess of 60 mph. This storm was
located over Willowdale, or 16 miles northeast of Madras, moving
northeast at 45 mph.

Locations impacted include...
Madras, Antelope, Gateway, South Junction, Warm Springs, Willowdale,
Simnasho and Warm Springs Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe thunderstorms produce damaging winds, destructive hail, deadly
lightning and very heavy rain. For your protection move to an
interior room on the lowest floor of your home or business. Heavy
rains flood roads quickly so do not drive into areas where water
covers the road.

This is a dangerous storm. If you are in its path, prepare
immediately for large destructive hail capable of producing
significant damage. People outside should move to a shelter,
preferably inside a strong building and away from windows.

&&

LAT...LON 4460 12097 4465 12127 4487 12144 4508 12131
      4491 12050
TIME...MOT...LOC 0625Z 219DEG 41KT 4483 12094 

$$

MJM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 10:43 PM PDT, 10 minutes earlier.

Area forecast discussion, May 4, 10:43 PM PDT, 10 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
1043 PM PDT Thu May 4 2017

Updated aviation discussion

.SHORT TERM...An upper level ridge over the region is in the process
of breaking down and allowing an upper level trough to move into the
region. The result is an active thunderstorm pattern impacting
mainly the western portion of the forecast area this evening and
overnight. A severe thunderstorm watch has been issued for part of
the forecast area until 11pm. So far reports have been of brief
heavy rain and small hail. The potential for showers and
thunderstorms will slowly move east overnight and then shift to the
eastern portion of the forecast area on Friday as a cold front
pushes across the area. Temperatures will be cooler on Friday and
there will be some breezy westerly winds developing.

.AVIATION...06Z TAFs...Overall expect VFR conditions over the
next 24 hours but there will be some showers and thunderstorms
overnight with possible MVFR conditions. Then a frontal passage will
increase westerly winds on Friday to 15-25 kts with showers being
pushed off to the east mainly impacting KPDT and KALW.

&&

.PREV DISCUSSION... /issued 457 PM PDT Thu May 4 2017/

SHORT TERM...Today Through Sunday...An upper level ridge
shifted into ID this morning. Moist south to southwest flow will
persist over WA and OR through Saturday. Cumulus clouds have
developed over the Deschutes Plateau, Ochoco John Day Highlands, and
Grant County. Instability will increase sharply along the Cascades
and western third of the CWA this afternoon and evening as an upper
level trough approaches the coast. Scattered thunderstorms have
already developed in western OR. Multiple waves in the unstable air
ahead of the trough will trigger thunderstorms tonight and Friday
with the strongest storms tonight near the OR Cascades. SPC has the
Deschutes Plateau, Columbia River Gorge, and southern tip of
Klickitat County in slight risk area for severe weather. Cloud cover
and warm southerly flow in the warm sector of the approaching front
will keep overnight lows in the 50s and low 60s.

The cold front will move through WA and OR Friday with much colder
temperatures, decreasing showers in typically rain shadowed areas,
and windy conditions, particularly in the Kittitas Valley and
Columbia River Gorge. Thunderstorms may occur in areas ahead of the
front. The Kittitas Valley and Columbia River Gorge will be near
wind advisory criteria Friday afternoon. Showers will continue in
the northeast OR mountains Friday night and Saturday. Snow levels
will drop from 7000-10000 FT Friday afternoon to 2500-5000 FT
Saturday. The upper level trough will split Saturday with some
energy dropping into CA and some remaining in eastern WA and OR.
This may keep a few showers in the mountains Saturday night and
Sunday. Temperatures will be significantly colder over the weekend.
Coonfield

LONG TERM...Sunday Night through Thursday...A large and splitting
upper level trough will be over the western states Sunday night. A
closed low will be over Southern California and Nevada while a
northern branch of the trough will be in Southern Canada and
Washington. Aside from a few lingering evening showers in Wallowa
county, it should be a dry night with clearing skies. Offshore
ridging will build Monday over the area and remain through Tuesday
night. Dry conditions and mostly clear skies will continue through
this period. On Wednesday, models show an upper low and trough
approaching the coast and pushing the ridge to our east. There are
considerable timing differences with the GFS having the trough move
into the area Wednesday afternoon through Thursday while the ECMWF
doesn't bring into the area until Thursday morning. The Canadian
model brings it into the area Wednesday evening but confines showers
to the mountains. For now on Wednesday, have a chance of rain
showers along the Cascades and a slight chance of the rest of the
area. Have a chance of showers across the area except for a slight
chance of showers in parts of the Columbia Basin Wednesday night and
Thursday. Temperatures will be in the lower to mid 70s with 60s in
the mountains. Lows will be in the mid 40s to mid 50s with 30s and
lower 40s in the mountains. Perry

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  58  66  43  59 /  30  60  40  20
ALW  63  70  47  62 /  30  60  40  40
PSC  60  75  47  67 /  60  40  20  10
YKM  60  73  42  66 /  70  60  10  10
HRI  61  70  45  65 /  50  40  30  10
ELN  59  65  41  61 /  70  60  10  10
RDM  53  61  29  54 /  70  60  40  10
LGD  59  71  44  53 /  20  70  70  40
GCD  54  72  40  53 /  30  60  50  30
DLS  62  64  44  65 /  70  60  20  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
&&

91/91/91

In the hours before

Special weather statement, May 4, 7:56 PM PDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Pendleton OR
756 PM PDT THU MAY 4 2017

ORZ044-WAZ028-050400-
Lower Columbia Basin of Oregon OR-
Lower Columbia Basin of Washington WA-
756 PM PDT THU MAY 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MORROW...
SOUTHEASTERN BENTON...WEST CENTRAL WALLA WALLA AND SOUTHWESTERN
FRANKLIN COUNTIES UNTIL 900 PM PDT...

At 754 PM PDT, Doppler radar was tracking a strong thunderstorm near
Plymouth, or 11 miles north of Hermiston, moving northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kennewick, Pasco, Richland, Hermiston, Boardman, Umatilla, Irrigon,
West Pasco, Plymouth, Badger, Burbank, Island View, Paterson,
Eltopia, Finley and Highland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief torrential rainfall is also occurring with this storm, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

A severe thunderstorm watch remains in effect until 1100 PM PDT for
south central Washington.

LAT...LON 4586 11924 4584 11968 4653 11918 4635 11871
TIME...MOT...LOC 0254Z 205DEG 28KT 4600 11938

GKH
Local storm report, May 4, 8:22 PM PDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
822 PM PDT THU MAY 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY RAIN       3 SSE WHITE SWAN        46.35N 120.71W
05/04/2017  M0.63 INCH       YAKIMA             WA   TRAINED SPOTTER

            THUNDERSTORM WITH SMALL PEA SIZED HAIL AND HEAVY RAIN
            PRODUCED 0.63 INCH PRECIPITATION.

&&

AA
Special weather statement, May 4, 8:44 PM PDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Pendleton OR
844 PM PDT THU MAY 4 2017

WAZ024-027-028-521-050430-
Eastern Columbia River Gorge of Washington WA-Simcoe Highlands WA-
Lower Columbia Basin of Washington WA-Yakima Valley WA-
844 PM PDT THU MAY 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BENTON...NORTHEASTERN
KLICKITAT AND SOUTHEASTERN YAKIMA COUNTIES UNTIL 930 PM PDT...

At 843 PM PDT, Doppler radar was tracking a strong thunderstorm near
Prosser, moving northeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Richland, Prosser, West Richland, Grandview, Benton City, Alderdale
and Hanford Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1100 PM PDT for
northeastern Oregon...and south central Washington. A severe
thunderstorm watch also remains in effect until 1100 PM PDT for
northeastern Oregon...and south central Washington.

LAT...LON 4653 11919 4585 11970 4583 11995 4579 12007
      4654 11985
TIME...MOT...LOC 0343Z 206DEG 31KT 4612 11976

MJM
Special weather statement, May 4, 9:12 PM PDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Pendleton OR
912 PM PDT THU MAY 4 2017

ORZ509-050515-
East Slopes of the Oregon Cascades OR-
912 PM PDT THU MAY 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DESCHUTES COUNTY
UNTIL 1015 PM PDT...

At 911 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Odell Lake, or 18 miles west of La Pine, moving
northeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Deschutes County.

LAT...LON 4363 12198 4374 12198 4377 12196 4386 12197
      4392 12192 4391 12187 4396 12186 4400 12182
      4404 12183 4409 12177 4386 12148 4361 12168
      4362 12200
TIME...MOT...LOC 0411Z 216DEG 20KT 4366 12187

JS
Local storm report, May 4, 10:11 PM PDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
1011 PM PDT THU MAY 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             WEST RICHLAND           46.32N 119.40W
05/04/2017  E1.00 INCH       BENTON             WA   PUBLIC

            SOCIAL MEDIA REPORT VIA NBC TRI-CITIES. TIME IS RADAR
            ESTIMATED.

&&

MMURPHY
Special weather statement, May 4, 10:29 PM PDT, 24 minutes before
Special Weather Statement
National Weather Service Pendleton OR
1029 PM PDT THU MAY 4 2017

ORZ509-511-050630-
Central Oregon OR-East Slopes of the Oregon Cascades OR-
1029 PM PDT THU MAY 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JEFFERSON AND NORTH
CENTRAL DESCHUTES COUNTIES UNTIL 1130 PM PDT...

At 1028 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Sisters, or 12 miles west of Redmond, moving northeast
at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Redmond, Madras, Sisters, Culver, Metolius, Terrebonne, Camp Sherman,
Warm Springs, Black Butte Ranch and southern Warm Springs
Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1100 PM PDT for
central Oregon. A severe thunderstorm watch also remains in effect
until 1100 PM PDT for central Oregon.

LAT...LON 4482 12164 4477 12105 4467 12087 4460 12091
      4455 12099 4448 12100 4448 12109 4446 12115
      4439 12115 4437 12113 4421 12139 4435 12168
TIME...MOT...LOC 0528Z 225DEG 26KT 4433 12141

MJM

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 6:11 PM PDTSpecial Weather StatementPDTWasco64 min
May 4, 7:29 PM PDTSpecial Weather StatementPDTJefferson61 min
May 4, 9:12 PM PDTSpecial Weather StatementPDTDeschutes63 min
May 4, 10:29 PM PDTSpecial Weather StatementPDTJefferson61 min
May 4, 11:43 PM PDTSevere Thunderstorm WarningPDTGilliam, Sherman, Wasco47 min
May 5, 8:33 AM PDTRiver Flood WarningPDTWallowa50 hr

Nearby

Severe Thunderstorm Warnings in Oregon, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.